Secondary Logo

Journal Logo

Correspondence

Spurious bispectral index values due to electromyographic activity

Baldesi, O.; Bruder, N.; Velly, L.; Gouin, F.

Author Information
European Journal of Anaesthesiology: April 2004 - Volume 21 - Issue 4 - p 324-325

EDITOR:

Bispectral index monitoring (BIS) has become a standard in the monitoring of the depth of anaesthesia in many centres. Spurious BIS values may lead to inappropriate drug dosage. Too light anaesthesia may cause awareness; too deep anaesthesia may cause hypotension and delayed recovery. Several publications have reported falsely elevated BIS due to electromyographic (EMG) activity. Recently, a new electrode was developed; the BIS sensor XP Quatro® (model A2000 v.3.12; Aspect Medical Systems, Inc., Newton, MA, USA) in order to improve the signal acquisition by adding a filtering fourth plot. We report another case of a spurious BIS value with this new electrode.

A 72-yr-old male was scheduled for surgery of an acoustic neuroma. Induction of anaesthesia was with propofol and remifentanil, but without any neuromuscular blocking agent, so that the facial nerve could be monitored by EMG during surgery. At induction of anaesthesia (8.05 a.m.), the BIS value decreased from 95 to 24 at 8.07 a.m. (Fig. 1) and stayed at this level until 8.18 a.m. Anaesthesia was maintained with remifentanil 0.05 μg kg−1 min−1 and desflurane 2.5% end-tidal concentration. During positioning of the head for jugular venous catheterization, the patient coughed and moved - the BIS rose to 90. The remifentanil infusion rate was progressively increased to 0.08 μg kg−1 min−1 and the end-tidal desflurane concentration to 4.7%. Twenty-two minutes later, the BIS value had not changed significantly. The quality of the signal was good as reflected by the high signal quality index. The electrode impedance was <4 kΩ at any time. Neither movement nor coughing recurred and the mean arterial pressure and heart rate decreased from 114 mmHg and 60 beats min−1, respectively, to 48 mmHg and 45 beats min−1 requiring treatment with ephedrine 12 mg (Fig. 1). We suspected an erroneous BIS value since the EMG activity was >50 at this time, despite the lack of visible forehead movement. The administration of atracurium 30 mg (8.43 a.m.) led to a decrease in EMG activity from 48 to 26 and in BIS from 82 to 30. This BIS value seemed to reflect adequately the depth of anaesthesia at this moment.

Figure 1
Figure 1:
Changes in the bispectral index, mean arterial pressure, electromyographic activity and signal quality index from the induction of anaesthesia. (······): Mean arterial pressure; bispectral index; (SYMBOL): electromyogram; signal quality index.
Symbol
Symbol

Monitoring by BIS helps one to assess the depth of the hypnotic state and allows faster emergence and improved recovery [1]. In elderly patients, the objective is to decrease the doses of anaesthetic agents to avoid hypotension without increasing the risk of awareness. However, whatever the monitoring, there is always a risk of dysfunction or interference. False readings may lead to inappropriate decisions and serious complications. In our patient, we increased the depth of anaesthesia to a level inducing hypotension requiring the administration of ephedrine. Patient movement and coughing at jugular venous catheterization was consistent with insufficient depth of anaesthesia at this moment. The BIS then remained high despite the increase in desflurane concentration and remifentanil infusion rate. The EMG activity was measured >50 during this second period. There was clearly a parallel decrease in EMG activity and BIS after the injection of atracurium. Remifentanil has already been described as a cause of false BIS elevation by opioid-induced muscular rigidity and increased EMG activity [2]. The low-frequency muscle activity (movement) is filtered by the BIS monitor. However, muscle activity may give rise to high-frequency activity that is not filtered before signal processing. Consequently, the relative β-ratio may increase leading to BIS elevation. Other artefacts have been described due to forced air warming [3,4] or pace-maker activity [5]. In conclusion, as with other monitors, BIS readings should always be looked at critically to avoid misinterpretation leading to adverse effects, especially when the EMG activity is >45.

O. Baldesi

N. Bruder

L. Velly

F. Gouin

Département d'anesthésie-réanimation; Hôpital d'adultes de la Timone; Marseilles, France

References

1. Gan TJ, Glass PS, Windsor A, et al. Bispectral index monitoring allows faster emergence and improved recovery from propofol, alfentanil and nitrous oxide anaesthesia. Anesthesiology 1997; 87: 808-815.
2. Bruhn J, Bouillon TW, Shafer SL. Electromyographic activity falsely elevates the bispectral index: two cases report. Anesthesiology 2000; 92: 1485-1487.
3. Guignard B, Chauvin M. Bispectral index increases and decreases are not always signs of inadequate anesthesia. Anesthesiology 2000; 92: 903.
4. Hemmerling TM, Fortier JD. Falsely increased bispectral index values in a series of patients undergoing cardiac surgery using forced-air-warming therapy of the head. Anesth Analg 2002; 95: 322-323.
5. Gallagher JD. Pacer-induced artefact in the bispectral analysis for the electroencephalogram. Anesthesiology 1999; 90: 636.
© 2004 European Academy of Anaesthesiology